Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 251, NWS Dodge City, KS

August 8, 20154 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2015, 5:17 PM CDT for 4 counties in Kansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2015, 5:17 PM CDT (22:17 UTC)
Expired
Aug 8, 2015, 5:30 PM CDT
In force
13 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS53 KDDC 082217
SVRDDC
KSC083-135-145-165-082300-
/O.NEW.KDDC.SV.W.0251.150808T2217Z-150808T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT SAT AUG 8 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RUSH COUNTY IN CENTRAL KANSAS...
  WEST CENTRAL PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
  NORTHEASTERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 600 PM CDT

* AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
  OF GRAY...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GRAY...BURDETT AND HANSTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3808 9972 3822 9988 3824 9932
TIME...MOT...LOC 2217Z 229DEG 28KT 3821 9972 

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON
1 follow-up statement
820 
WWUS53 KDDC 082230
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT SAT AUG 8 2015

KSC083-135-145-165-082240-
/O.CAN.KDDC.SV.W.0251.000000T0000Z-150808T2300Z/
RUSH KS-PAWNEE KS-NESS KS-HODGEMAN KS-
530 PM CDT SAT AUG 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR RUSH...WEST CENTRAL PAWNEE...
NESS AND NORTHEASTERN HODGEMAN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3808 9972 3822 9988 3824 9932
TIME...MOT...LOC 2229Z 229DEG 28KT 3828 9962 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:55 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 8, 2:55 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT SAT AUG 8 2015

...Updated for Long Term...

.SHORT TERM...(THIS EVENING THROUGH Sunday)
ISSUED AT 226 PM CDT SAT AUG 8 2015

As an upper level shortwave trough tops the ridge across the central
Plains tonight, a cold front will slowly drop southward across
western Kansas. The cold front will be near Great Bend to Dodge City
and Hugoton by morning then near Medicine Lodge by Sunday late
afternoon. Much of the higher moisture will be in back of the front
into tonight with around 3000 J/kg CAPE forecast and mid level winds
around 20 to 30kt. Could be enough shear and instability to get some
brief supercells going especially as you go north with the better
mid and upper winds. SPC outlook has the area from around Dighton to
Garden City and Johnson City and west in a slight risk of severe and
that looks reasonable for some large hail up to golf ball and strong
winds. May need to shift it also into the Hays area with the better
upper winds. Current thoughts are some thunderstorms will form along
the frontal boundary after 4 or 5 pm from near Johnson to north of
Garden and towards Hays, then begin to spread more south and east as
the night progresses. Could reach Dodge City around midnight then
after midnight the areas of thunderstorms should weaken. One
negative for storms late this afternoon is the 700mb temps are
around 16C and fairly warm. South winds will decrease this evening
ahead of the front, then become light and variable near the frontal
boundary or outflow boundary later tonight. Overnight lows will be
around 70, except the warmest in the Medicine Lodge area of around
75.

For Sunday, more northern Plains shortwaves will continue to knock
down the warm ridge across the southern Plains with the cold front
advancing to near Medicine Lodge by evening. High temps could be
around 100 at Medicine Lodge again ahead of the front with cooler
upper 80s to lower 90s in back of the front. Will also hang on to
some 20 to 30 percent chances for thunderstorms along and north of
the cold front. Storms could be marginally severe.

.LONG TERM...(Sunday NIGHT THROUGH Saturday)
ISSUED AT 249 PM CDT SAT AUG 8 2015

Upper level warm ridging rapidly builds back into the Rockies and
just west of Kansas as a large upper trough digs into the Great
Lakes and eastern U.S. Western Kansas stays under a fairly weak
northwesterly flow aloft. Cooler high pressure will dominate
southwest Kansas into much of next week with a slow warming trend.
Highs will be in the upper 80s to around 90 on Monday, mid to
upper 80s Tuesday and Wednesday, around 90 on Thursday and Friday,
and lower to mid 90s by next Saturday. Overnight lows will be in
the mid to upper 60s through the period.

Thunderstorm chances lower as the cold front heads more south of
Kansas on Sunday night and Monday with mainly scattered
thunderstorms west of Dodge City into Wednesday.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON)
ISSUED AT 1218 PM CDT SAT AUG 8 2015

As disturbances ride the upper ridge across the central Plains
later today and tonight, a cold front will slowly move south
across western Kansas. The best chances for thunderstorms, some
possibly strong to severe, will be with this boundary around 00z
at KHYS and after 03-06z at KGCK and KDDC. South to southwest
winds of 15-26kt will become variable near outflow boundaries and
frontal boundaries later this evening and overnight with continued
chances for scattered convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  93  69  90 /  30  30  40  20
GCK  69  91  68  89 /  50  30  30  10
EHA  69  92  67  87 /  40  30  40  20
LBL  72  95  70  89 /  40  30  50  20
HYS  71  89  68  87 /  40  30  30  10
P28  75  98  73  91 /  10  30  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Kruse
Hazardous weather outlook, Aug 8, 4:21 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
421 AM CDT SAT AUG 8 2015

KSZ030-031-043>046-061>066-074>081-084>090-091100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
421 AM CDT SAT AUG 8 2015 /321 AM MDT SAT AUG 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
THESE STORMS COULD BE SEVERE WITH WIND GUSTS OVER 60 MPH AND HAIL
UP TO THE SIZE OF GOLF BALLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE VARYING CHANCES OF THUNDERSTORMS THROUGH WEDNESDAY. SOME
OF THE STORMS SUNDAY COULD BE MARGINALLY SEVERE WITH HAIL UP TO
QUARTER SIZE. STORMS MONDAY THROUGH WEDNESDAY WILL PROBABLY NOT BE
SEVERE.

THESE
STORMS WILL PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT, PRIMARILY
ALONG AND NORTH OF A LINE FROM LARNED TO MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Aug 8, 5:09 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM CDT SAT AUG 8 2015

KSZ044-063-077-082300-
FINNEY KS-GRAY KS-LANE KS-
509 PM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...
NORTHWESTERN GRAY AND SOUTHWESTERN LANE COUNTIES UNTIL 600 PM CDT...

AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF PIERCEVILLE...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY.

LAT...LON 3788 10063 3794 10084 3833 10065 3825 10038
TIME...MOT...LOC 2209Z 199DEG 28KT 3800 10070

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:30 PM CDTSpecial Weather StatementDDCScott45 min
Aug 7, 9:16 PM CDTSpecial Weather StatementDDCTrego44 min
Aug 7, 9:25 PM CDTSevere Thunderstorm WarningDDCTrego65 min
Aug 7, 10:01 PM CDTSpecial Weather StatementDDCTrego44 min
Aug 7, 10:25 PM CDTSpecial Weather StatementDDCTrego65 min
Aug 8, 5:04 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush25 min
Aug 8, 5:09 PM CDTSpecial Weather StatementDDCFinney51 min
Aug 8, 5:21 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton16 min
Aug 8, 5:33 PM CDTSpecial Weather StatementDDCFinney27 min
Aug 8, 5:50 PM CDTSevere Thunderstorm WarningDDCFinney40 min
Aug 8, 6:32 PM CDTAreal Flood AdvisoryDDCGrant, Hamilton, Kearny, Stanton3 hr
Aug 8, 6:40 PM CDTSpecial Weather StatementDDCKearny50 min
Aug 8, 6:46 PM CDTSpecial Weather StatementDDCKearny44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.